Louisiana, 2021

Flash Flooding in Louisiana, May 20, 2021

May 20, 2021 · NWS LIX · 6 events in 2 counties and zones

On May 20th, 2021 a slow moving squall line and cluster of thunderstorms associated with a weak mid-level disturbance delivered torrential rainfall to portions of southeastern Louisiana, resulting in areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On May 20th, 2021 a slow moving squall line and cluster of thunderstorms associated with a weak mid-level disturbance delivered torrential rainfall to portions of southeastern Louisiana, resulting in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 20, 2:33 AM CST, 8 hours 57 minutes earlier.

Area forecast discussion, May 20, 2:33 AM CST, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 AM CDT Thu May 20 2021

.SHORT TERM (Today through Saturday Night) Deep tropical moisture
continues to stream northward coupled with a trough axis over the
area. This trough extends well into the SE gulf. All
watches/advisories will remain in place as another in a line of
rain bands move into the area this morning. Although numbers are
not impressive enough variables are there to give rise to a strong
or isoalted severe and in these tropically soaked environments,
one can never rule out a tornado. But the main focus will continue
to be a rainfall. Amounts are not expected to be impressive but
it won't take impressive numbers to cause problems at the moment.
The amounts of 2 to 3 inches with higher local amounts will
suffice as the line to the west makes its way into the area slowly
and is expected to weaken as it does, but as daylight temps climb
and induce another set of sh/ts where these lines are able to
focus the activity, these numbers could be realized where this
line goes stationary. All of this mess is eventually forced west
as the Bermuda high ridges into the area. This will be a slow
process and may take two days to fully develop. Long story short,
another rain day is possible for the western half of the area
Friday, but Saturday should see most if not the entire area
relatively dry. There will still be the stray shower or
thunderstorm but nothing like what everyone has had to deal with
for a while now.

.LONG TERM (Sunday through Wednesday)...

High pressure will remain in control of the area weather through at
least the first part of the work week.  The high pressure and
associated subsidence aloft should suppress local rain chances.
Could see a few showers sneak into western areas on Tuesday, but
chances remain low enough not to mention in the forecast. With no
rain to cool off the afternoon temperatures, and generally only
partly cloudy skies, expect afternoon temperatures to rise into the
mid to upper 80s each afternoon. A few places could cross the 90
degree mark, mainly Sunday and Monday afternoons. Overnight lows
will generally be in the mid to upper 60s north and upper 60s to
lower 70s south, which is near or slightly above normal for this
time of year. Pattern begins to shift again by Wednesday. With
ridging beginning to weaken, isolated showers and thunderstorms will
be possible in the afternoon.

95/DM

&&

.AVIATION...
MVFR cloud deck currently in place will persist through most of the
day today. Meso models indicate that convection currently moving
south to north over southwest Louisiana will gradually shift east
through the early morning hours. Latest TAFs attempt to time out the
start of SHRA and TS impacts, which will likely be a problem into
the afternoon hours. IFR conditions or worse are possible due to
reduced visibility as stronger storms pass over terminals.

MEFFER

&&

.MARINE...moderate to strong onshore flow will continue over the
area through the end of the week. Most areas will have southeast
winds of 20 to 25 knots and gusty conditions. But areas along and
west of the Miss River will be higher with SE winds of 20 to 30kt
and gusts to 35kt at times. These conditions will slowly ease over
the coming days dropping back to around 15kt by the weekend and
possibly lower as we move into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  67  82  64 /  90  30  30   0
BTR  80  70  81  67 / 100  60  60  10
ASD  80  70  81  66 /  90  40  30   0
MSY  81  73  81  71 / 100  50  50  10
GPT  80  71  81  68 /  60  20  10   0
PQL  80  69  81  66 /  40  10  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 1 AM CDT Saturday for LAZ049-050-
     057-058-060-061-066>068-072-075-077.

     Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for LAZ058>061-063>070-072-075>078.

     Coastal Flood Warning until 1 AM CDT Saturday for LAZ064-069-070-
     076-078.

GM...Small Craft Advisory until 7 PM CDT Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through this evening for MSZ068>071-077-080.

     Coastal Flood Advisory until 1 AM CDT Saturday for MSZ081-082.

     Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for MSZ080>082.

     Coastal Flood Warning until 1 AM CDT Saturday for MSZ080.

GM...Small Craft Advisory until 7 PM CDT Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, May 20, 6:00 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
700 AM CDT Thu May 20 2021

LAZ046-049-056>061-063>069-077-201300-
Lower Terrebonne-St. Charles-Ascension-Upper Terrebonne-Lower
Jefferson-St. James-Lower Plaquemines-Western Orleans-Upper St.
Bernard-Iberville-Lower Lafourche-Assumption-St. John The
Baptist-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
700 AM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHWESTERN ASCENSION...ST. JAMES...WEST CENTRAL ST. BERNARD...ST.
CHARLES...SOUTHWESTERN ORLEANS...NORTHEASTERN TERREBONNE...
SOUTHEASTERN IBERVILLE...LAFOURCHE...JEFFERSON...NORTHWESTERN
PLAQUEMINES AND ASSUMPTION PARISHES...

At 659 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bayou Cane to 9
miles southwest of Pointe A La Hache. Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these storms. These
winds will be capable of downing trees in saturated soils.

Locations impacted include...
New Orleans, Houma, Thibodaux, Donaldsonville, Napoleonville,
Reserve, Cut Off, Metairie, Hahnville, Laplace, Marrero, Chalmette,
Avondale, Larose, Harvey, Timberlane, Belle Chasse, Galliano,
Jefferson and Gretna.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 202 and 243.
 Interstate 55 in Louisiana near mile marker 1.
 Interstate 310 between mile markers 1 and 11.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3011 9042 3006 9037 3002 9018 3005 8999
      2943 8980 2943 8985 2945 8982 2948 8984
      2946 8989 2943 8988 2943 8991 2949 8989
      2948 8993 2947 8991 2947 8993 2944 8993
      2946 8997 2944 8999 2946 9092 3013 9128
TIME...MOT...LOC 1159Z 159DEG 30KT 2951 9086 2949 8991
Local storm report, May 20, 8:02 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
902 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     TSTM WND GST     12 SSW MANDEVILLE       30.20N 90.12W
05/20/2021  M40 MPH          GMZ530             LA   MESONET

            MESONET STATION XPTN PONTCHARTRAIN CAUSEWAY.

&&
Local storm report, May 20, 9:01 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     TSTM WND GST     12 SSW MANDEVILLE       30.20N 90.12W
05/20/2021  M42 MPH          GMZ530             LA   MESONET

            MESONET STATION XPTN PONTCHARTRAIN CAUSEWAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Ascension

When
May 20, 11:30 AM CST to 12:30 PM CST
Where
Ascension County, 1.79 mi NW of Dutch Town to 2.3 mi NW of Dutch Town
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.270, -91.000

Report of water in homes off Ridge Road near Prarieville.

Flash Flood, East Baton Rouge

When
May 20, 11:42 AM CST to 12:42 PM CST
Where
East Baton Rouge County, 0.63 mi WNW of Zion City to 0.53 mi E of Maryland
Cause
Heavy Rain
Reported by
Public
Coordinates
30.523, -91.160

Report of several roads around the Baton Rouge Airport closed due to flash floodiong.

Flash Flood, East Baton Rouge

When
May 20, 11:50 AM CST to 12:50 PM CST
Where
East Baton Rouge County, 0.29 mi WNW of Kleinpeter to 0.51 mi WNW of Kleinpeter
Cause
Heavy Rain
Reported by
Public
Coordinates
30.351, -91.025

Report of road closures on Old Perkins Road East and Baringer Foreman Road in East Baton Rouge Parish.

Flash Flood, East Baton Rouge

When
May 20, 11:51 AM CST to 12:51 PM CST
Where
East Baton Rouge County, 1.08 mi SSW of Greenwell Spgs to 0.84 mi ESE of Puckett
Cause
Heavy Rain
Reported by
Public
Coordinates
30.566, -91.007

Report of several roads closed throughout Greenwell Springs.

Flash Flood, Ascension

When
May 20, 11:55 AM CST
Where
Ascension County, 4.35 mi NE of Lake to 3.95 mi NE of Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
30.339, -90.793

Roads closed near French Settlement due to high water and flash flooding.

Flash Flood, Ascension

When
May 20, 12:00 PM CST to 1:00 PM CST
Where
Ascension County, 1.27 mi SW of Prairieville to 0.99 mi W of Hope Villa
Cause
Heavy Rain
Reported by
Public
Coordinates
30.287, -90.984

Several roads closed along highway 73 near Prarieville due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960515, 960516, 960518, 960519, 960520, 960521.